Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 176, NWS Amarillo, TX

June 13, 2016Beaver County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 13, 2016, 2:48 AM CDT for Beaver County, Oklahoma. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2016, 2:48 AM CDT (07:48 UTC)
Expired
Jun 13, 2016, 3:45 AM CDT
In force
57 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Beaver County, OK

The radar

The Dodge City radar (KDDC), 101 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 3:45 AM CDTTSTM WND GST 591 Ssw Beaver, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 57 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
425 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1951 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

249 
WUUS54 KAMA 130748
SVRAMA
OKC007-130845-
/O.NEW.KAMA.SV.W.0176.160613T0748Z-160613T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
248 AM CDT MON JUN 13 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BEAVER COUNTY IN THE PANHANDLE OF OKLAHOMA...

* UNTIL 345 AM CDT

* AT 248 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MOCANE...OR
  NEAR BEAVER...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 
           HAIL DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  BEAVER...FORGAN...GATE...KNOWLES AND MOCANE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3679 10002 3680 10058 3692 10060 3700 10030
      3700 10007
TIME...MOT...LOC 0748Z 260DEG 22KT 3687 10051 

HAIL...1.25IN
WIND...60MPH
 
$$

MJG
1 follow-up statement
202 
WWUS54 KAMA 130815
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
315 AM CDT MON JUN 13 2016

OKC007-130845-
/O.CON.KAMA.SV.W.0176.000000T0000Z-160613T0845Z/
BEAVER OK-
315 AM CDT MON JUN 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR NORTHEASTERN BEAVER COUNTY...

AT 314 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF BEAVER...MOVING EAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE.
         HAIL DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
GATE AND KNOWLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3680 10049 3692 10050 3700 10030 3700 10007
      3679 10002
TIME...MOT...LOC 0814Z 268DEG 9KT 3685 10045 

HAIL...1.25IN
WIND...60MPH
 
$$

MJG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 10:53 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 12, 10:53 PM CDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1053 PM CDT SUN JUN 12 2016

.Aviation...
06Z TAFs - Mainly VFR conditions are expected tonight, though
confidence has increased slightly that IFR/MVFR cigs and possibly
fog could become an issue early Monday morning. Have added the cigs
to KAMA's TAF, but have left out of the others for now. Winds remain
south to southeasterly at 10 to 15kts overnight and gust near 25kts
tomorrow afternoon. Scattered low VFR clouds and the chance for
thunderstorms will return to the Panhandles Monday evening, and have
included prob30 groups for the most likely timeframe.

Elsenheimer

&&

.Prev Discussion... /Issued 929 PM CDT SUN JUN 12 2016/

Update...
Loss of daytime heating has reduced thunderstorm chances across much
of the area. Short term models do indicate the possible redevelopment
of thunderstorm activity after midnight across the eastern Oklahoma
Panhandle and northeast Texas Panhandle. This seems likely especially
as a strong outflow boundary is noted from the thunderstorm complexes
in east central Colorado and northwest Kansas. Have tweaked the
forecast to eliminate most thunderstorm chances this evening...but
after midnight focused pops in the northeast.

Garcia

Prev Discussion... /Issued 409 PM CDT SUN JUN 12 2016/

The main focus for this forecast issuance is thunderstorm chances
through Monday and heat by the end of the week.

Synoptically, a broad slow moving upper low extended from southern
Oklahoma into western North Texas region. Extensive thunderstorm
coverage occurred to our south and east overnight and today. Impacts
from these convective complexes including ageostrophic response
which probably enhanced low level veering this morning slightly
shifting low level trajectories casts some uncertainty on convective
potential later this afternoon and evening. Models typically
struggle with these convective effects. Modifying the 12z sounding
suggests little to no convective inhibition once we approach 90
degrees, although mean ridging is building in and warming thermal
profiles will necessitate higher convective temperatures further
limit convective potential later today.

Current thinking is that enhanced cumulus in the higher terrain of
northeast New Mexico along and near the Raton Mesa will be where
most of the convection is concentrated this afternoon. Some of the
recent cumulus development across the western Texas Panhandle may
signal where isolated storms may form as well. Deep layer shear is
weak limiting storm organization and severe potential. A weakly
organized cluster of convection may evolve over southeast Colorado
and northeast New Mexico and move east through the Oklahoma and far
northern Texas Panhandle this evening and early tonight. There is a
weak warm/moist advection signal on 305k surface in some of the
models overnight across the eastern panhandles with some convection
generated in the CAMs despite ridging aloft. There is uncertainty
with this given the complex pattern and recent poor model
performance with overnight convection, so we decided to leave
slight/low chance probabilities in this area overnight.

Ridging will shift east tomorrow as a shortwave trough approaches
from the west and this will result in mid-level height falls later
in the day. The combination of forcing for ascent and a
moist/unstable environment suggests a decent chance of convection
forming in the northwest and moving across mainly the northern two
thirds of the area through evening. Greater momentum aloft as speed
max associated with aforementioned shortwave overspreads the area
will contribute to greater storm motions than has been seen in
recent days and higher effective shear values, albeit still marginal
for storm organization. Isolated to scattered thunderstorms should
develop over the western portions of the panhandles near a
strengthening lee trough by late afternoon and then progress
eastward across the area during the evening. Severe hail/wind will
be possible with the most intense storms given veering/strengthening
wind profile contributing to marginal shear values, along with
moderate to strong instability.

A drier and hotter pattern is expected into mid/late week as mean
ridging builds across the central United States. As this ridge
amplifies and retrogrades slightly bringing it closer to our area by
Thursday, this is when the warmest temperatures are expected. Many
locations are expected to reach or exceed 100 degrees. Recent
moisture and green vegetation will have an impact on just how warm
temperatures get and it is entirely possible that current forecast
values are too high. Drier antecedent conditions would have likely
resulted in hotter conditions that would have exceeded guidance
values. We blended raw guidance with statistical guidance in a 50/50
split for now. We will need to watch the trends in medium range
guidance with the placement of the ridge toward the end of the week
since ensemble spread grows by then. Some of the ensemble members of
the GFS are more suppressed and show potential for some convection
on its northern/northeastern periphery across portions of our area.

BRB

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&

18/1
Hazardous weather outlook, Jun 12, 4:16 PM CDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
416 PM CDT SUN JUN 12 2016

OKZ001>003-TXZ001>020-130930-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
416 PM CDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE AREA
TONIGHT, MAINLY THE NORTHERN AND EASTERN TEXAS PANHANDLE AND THE
OKLAHOMA PANHANDLE. A FEW STORMS COULD BE STRONG WITH SMALL HAIL AND
BRIEF GUSTY WINDS POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED. ANY STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORM CHANCES CONTINUE ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES MONDAY AND MONDAY EVENING. A FEW STORMS COULD BECOME
SEVERE. SEVERE WEATHER THREATS INCLUDE LARGE HAIL AND DAMAGING
WINDS. ANY STORMS THAT DEVELOP MONDAY WILL HAVE THE POTENTIAL TO
PRODUCE HEAVY RAINFALL AND LOCALIZED FLOODING.

HOT TEMPERATURES ARE EXPECTED LATER THIS WEEK. AFTERNOON HEAT INDEX
VALUES MAY EXCEED 105 DEGREES IN PARTS OF THE EASTERN PANHANDLES
WEDNESDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 4:05 AM CDTAreal Flood AdvisoryAMABeaver3 hr
Jun 13, 4:51 PM CDTSpecial Weather StatementAMACimarron39 min
Jun 13, 5:34 PM CDTSpecial Weather StatementAMACimarron26 min
Jun 13, 6:05 PM CDTSevere Thunderstorm WarningAMACimarron55 min
Jun 13, 6:38 PM CDTSevere Thunderstorm WarningAMATexas67 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.